Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Polar decompositions of bounded linear functionals on operator subalgebras


Author: Masaharu Kusuda
Journal: Proc. Amer. Math. Soc. 118 (1993), 839-843
MSC: Primary 46L10
DOI: https://doi.org/10.1090/S0002-9939-1993-1149973-9
MathSciNet review: 1149973
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a von Neumann algebra and let $ \varphi $ be a normal linear functional on a strongly closed $ {C^{\ast}}$-subalgebra $ N$ of $ M$. Denote by $ {\mathcal{F}_\varphi }$ the set of normal linear functionals $ \psi $ on $ M$ extending $ \varphi $ with $ \vert\vert\psi \vert\vert = \vert\vert\varphi \vert\vert$. It is shown that there exists a partial isometry $ v$ in $ N$ such that

$\displaystyle \varphi = \vert\varphi \vert(v \cdot ),\qquad \vert\varphi \vert ... ... ),\qquad \vert\vert\varphi \vert\vert = \vert\vert\vert\varphi \vert\vert\vert$

and

$\displaystyle \psi = \vert\psi \vert(v\cdot),\qquad \vert\psi \vert = \psi ({v^... ...}}\cdot),\qquad \vert\vert\psi \vert\vert = \vert\vert\vert\psi \vert\vert\vert$

for all $ \psi $ in $ {\mathcal{F}_\varphi }$, where $ \vert\varphi \vert$ and $ \vert\psi \vert$ denote the absolute values of $ \varphi $ and $ \psi $ respectively. Let $ A$ be a $ {C^{\ast}}$-algebra and let $ B$ be a $ {C^{\ast}}$-subalgebra of $ A$. As a consequence of this result, we obtain that every state on $ B$ has a unique state extension to $ A$ if and only if every bounded linear functional on $ B$ has a unique norm-preserving extension to a bounded linear functional on $ A$.

References [Enhancements On Off] (What's this?)

  • [1] C. M. Edwards and G. T. Rüttimann, A characterization of inner ideals in $ J{B^{\ast}}$-triples, Proc. Amer. Math. Soc. (to appear).
  • [2] M. Kusuda, Hereditary $ {C^{\ast}}$-subalgebras of $ {C^{\ast}}$-crossed products, Proc. Amer. Math. Soc. 102 (1988), 90-94. MR 915722 (89f:46128)
  • [3] -, Unique state extension and hereditary $ {C^{\ast}}$-subalgebras, Math. Ann. 288 (1990), 201-209. MR 1075765 (92e:46122)
  • [4] -, A characterization of ideals of $ {C^{\ast}}$-algebras, Canad. Math. Bull. 33 (1990), 455-459. MR 1091351 (92g:46074)
  • [5] -, Characterizations of certain classes of hereditary $ {C^{\ast}}$-subalgebras, Proc. Amer. Math. Soc. (to appear).
  • [6] -, Characterizations of hereditary $ {C^{\ast}}$-subalgebras (in preparation).
  • [7] G. K. Pedersen, $ {C^{\ast}}$-algebras and their automorphism groups, Academic Press, London, 1979. MR 548006 (81e:46037)
  • [8] S. Sakai, $ {C^{\ast}}$-algebras and $ {W^{\ast}}$-algebras, Springer-Verlag, New York, Heidelberg, and Berlin, 1970.
  • [9] M. Takesaki, Theory of operator algebras. I, Springer-Verlag, New York, Heidelberg, and Berlin, 1979. MR 548728 (81e:46038)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L10

Retrieve articles in all journals with MSC: 46L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1149973-9
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society